My patient with chronic alcoholism is showing signs of alcohol withdrawal even though his blood alcohol level (BAL) is still elevated. Is this possible?

Absolutely! For patients with chronic alcohol dependence, any acute decline in their BAL may precipitate withdrawal (1).

For example, if a patient typically drinks enough alcohol on a daily basis to sustain a BAL of 350 mg/dl, any significant drop in BAL (e.g. down to 125 mg/dl) may be associated with early signs of withdrawal such as nervousness, tachycardia and elevated blood pressure.

Another scenario that could lead to withdrawal symptoms despite an elevated BAL involves patients who use both alcohol and benzodiazepines chronically. In such patients— because the 2 substances have cross-reactive effects on the brain— a significant reduction in the dose or frequency of benzodiazepines may also lead to withdrawal despite an elevated BAL.  Also remember that symptoms of benzodiazepine withdrawal may begin within 24 h or up to 2 weeks following its cessation (2).

Liked this post? Sign up under MENU and catch future pearls right into your inbox!

Reference

  1. Roffman JL, Stern TA.  Alcohol withdrawal in the setting of elevated blood alcohol levels. Prim Care Companion J Clin Psychiatry. 2006; 8(3):170-173 https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1540391/
  2. Greenberg MI. Benzodiazepine withdrawal: potentially fatal, commonly missed, Emergency Medicine News 2001;23:18. https://journals.lww.com/em-news/pages/articleviewer.aspx?year=2001&issue=12000&article=00013&type=Fulltext

 

Contributed by Stephanie Meller, MD, Boston, MA

 

 

My patient with chronic alcoholism is showing signs of alcohol withdrawal even though his blood alcohol level (BAL) is still elevated. Is this possible?

What is medication overuse headache and how should we approach it?

Medication overuse headache (MOH), also known as rebound headache, is caused by the overuse of medications for acute headaches. It affects 1-2% of the general population, often women, and should be considered in all patients presenting with chronic headaches (1).

According to the International Classification of Headache Disorders (ICHD) (2), MOH has the following characteristics: A. Present on ≥15 days/month in a patient with a pre-existing headache disorder; B. Present for > 3 months with regular use of acute headache medications (eg. ergotamines, triptans, opioids, combination analgesics) on ≥10 days/month, simple analgesics on ≥15 days/month, or any combination of the above drugs on ≥10 days/month; and C. Not readily accounted for by any other ICHD diagnosis. For treatment, experts recommend discontinuation of the offending medication(s) with a taper for medications that may cause severe withdrawal symptoms (e.g. narcotics, benzodiazepines, and barbiturates) (1).

 

References:

 (1) Munksgaard SB and Jensen RH. Medication Overuse Headache. Headache. 2014;54(7):1251-7.

 (2) Headache Classification Committee of the International Headache Society (IHS). The International Classification of Headache Disorders, 3rd edition (beta version). Cephalalgia. 2013;33:629-808.

 

Contributed by Joome Suh, MD, Boston, MA.

What is medication overuse headache and how should we approach it?